Alert archive / Iowa / High Wind Warnings in 2022

High Wind Warning 1, NWS Des Moines, IA

April 14, 202233 counties in Iowa

NWS Des Moines, IA issued this high wind warning at Apr 14, 2022, 10:34 AM CDT for 33 counties in Iowa. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 2022, 10:34 AM CDT (15:34 UTC)
Expired
Apr 14, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
All 33 counties

Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 2:04 PM CDTNON-TSTM WND GST 624 E Albion, IAASOS STATION KMIW MARSHALLTOWN AIRPORT.
Apr 14, 4:31 PM CDTNON-TSTM WND GST 612 Wnw Gruver, IAASOS STATION KEST ESTHERVILLE AIRPORT.
Apr 14, 4:59 PM CDTNON-TSTM WND DMG1 Ne Ames, IASTRONG GUSTS PUSHED OVER A TRAFFIC SIGNAL AT 11TH & DUFF AVENUE IN THE CITY OF AMES. VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS73 KDMX 141534
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
1034 AM CDT Thu Apr 14 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-142345-
/O.UPG.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/
/O.NEW.KDMX.HW.W.0001.220414T1534Z-220415T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, and Grinnell
1034 AM CDT Thu Apr 14 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Portions of northern and central Iowa.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. Power
  outages are possible. Travel will be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strong winds and lowering humidity 
  values will produce very high to extreme fire danger by this 
  afternoon. Please refrain from burning today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IAZ070>075-081>086-092>097-142345-
/O.CON.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Atlantic, Greenfield, Stuart, Adair, 
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, 
Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton,
Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
1034 AM CDT Thu Apr 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central and southern Iowa. 

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strong winds and lowering humidity
  values will produce very high to extreme fire danger by this
  afternoon. Please refrain from burning today. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
213 
WWUS73 KDMX 142002
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
302 PM CDT Thu Apr 14 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-150000-
/O.CON.KDMX.HW.W.0001.000000T0000Z-220415T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, and Grinnell
302 PM CDT Thu Apr 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Portions of northern and central Iowa.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strong winds and lowering humidity
  values will produce very high to extreme fire danger. Please
  refrain from outdoor burning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IAZ070>075-081>086-092>097-150000-
/O.CON.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Atlantic, Greenfield, Stuart, Adair, 
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, 
Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton,
Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
302 PM CDT Thu Apr 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central and southern Iowa.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strong winds and lowering humidity
  values will produce very high to extreme fire danger. Please
  refrain from outdoor burning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
035 
WWUS73 KDMX 142354
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
654 PM CDT Thu Apr 14 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-150100-
/O.EXP.KDMX.HW.W.0001.000000T0000Z-220415T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, and Grinnell
654 PM CDT Thu Apr 14 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strongest winds and wind gusts have ended with the remaining
gusty winds decreasing through this evening.

$$

IAZ070>075-081>086-092>097-150100-
/O.EXP.KDMX.WI.Y.0008.000000T0000Z-220415T0000Z/
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Atlantic, Greenfield, Stuart, Adair, 
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, 
Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton,
Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
654 PM CDT Thu Apr 14 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strongest winds and wind gusts have ended with the remaining 
gusty winds decreasing through this evening.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this high wind warning went out at Apr 14, 6:30 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 14, 6:30 AM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 AM CDT Thu Apr 14 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 318 AM CDT Thu Apr 14 2022

Key Messages:

- Dry and windy today. Driest conditions in west-central to
  southwest Iowa where a Red Flag Warning is in effect this
  afternoon. Wind Advisory for the rest of the area.
- Cool through at least early next week. Chances for rain and snow
  Sunday.

Discussion:

A deep surface low is centered over eastern North Dakota this
morning with gusty winds across the southwest quadrant across South
Dakota, Nebraska, and entering northwest Iowa. As the low moves
east, gust winds will expand across the state. Just how strong will
these winds get? Current gusts across South Dakota and Nebraska are
in the 40+ knot (45+ mph) range with a few 50 knot (58 mph) gusts
already. The HREF shows a wide swath of 40-50 mph gusts across the
area today. Model soundings are very deeply mixed as dry air is
entrained, with some showing mixing up to nearly 700 mb. Should this
type of mixing be realized, gusts near 60 mph are possible at times.
Right now the entire area is covered by a wind advisory, however an
upgrade to high wind warning across northern counties may be needed
later today. In addition to the winds, relative humidity will be
quite low as dry air moves in - below 30 percent for many locations.
The driest conditions will occur in west central to southwest
Iowa where a Red Flag Warning has been issued. Dry and windy
conditions - especially here, but really statewide - will result
in dangerous fire conditions. Any fires started today could
quickly get out of control and burning is strongly discouraged.

Later this evening a weak boundary will lift across the state with
some light rain or possibly snow across southern Iowa. While the
system will shift east by Friday and winds will diminish, wider
influence from this system will continue to keep the are within a
northwest flow regime. Cool temperatures in the 40s to low 50s will
continue through the weekend and into early next week. A quick
moving shortwave will push across the area on Sunday, providing a
reinforcing shot of cool air and bringing a chance for rain and
snow. Any snow should remain fairly light and confined to elevated
or grassy surfaces. Model solutions diverge into next week
regarding details, but the general trend is for additional
precipitation chances into the middle of the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 630 AM CDT Thu Apr 14 2022

Very strong west winds today will gust over 40 kts with gusts
around 50 kts possible. Winds will begin to diminish from south to
north through the overnight, though gusts around 25 kts are still
possible into Friday across northern sites (KFOD/KMCW/KALO). A
brief period of spotty light rain is possible south at KOTM late
tonight towards 06z, however with low confidence in occurrence
have kept from TAF for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM CDT this evening for
IAZ033-034-044>047-057>061-070>074-081>084-092>094.

Wind Advisory until 7 PM CDT this evening for IAZ007-017-026>028-
037>039-048>050-060>062-073>075-081>086-092>097.

Wind Advisory until 7 PM CDT this evening for IAZ004>006-015-016-
023>025-033>036-044>047-057>059-070>072.

&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 14, 3:39 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 AM CDT Thu Apr 14 2022

IAZ004>007-015>017-023>028-035>039-048>050-062-075-085-086-
095>097-151100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Poweshiek-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
339 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area today. Please visit
weather.gov/desmoines for more information.

The combination of the strong winds, as well as low relative
humidities, will produce very high fire weather danger today as
well. Outdoor burning is not advised.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ033-034-044>047-057>061-070>074-081>084-092>094-151100-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-
Lucas-Taylor-Ringgold-Decatur-
339 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong west winds are expected today along with low relative
humidity values. A Red Flag warning and a Wind Advisory is in
effect for the area today. Please visit weather.gov/desmoines for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

In the hours before

Local storm report, Apr 14, 10:03 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 2 WNW GRUVER            43.41N 94.75W
04/14/2022  M60 MPH          EMMET              IA   ASOS

&&

REV
Local storm report, Apr 14, 10:04 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 3 NE CLEAR LAKE         43.16N 93.33W
04/14/2022  M60 MPH          CERRO GORDO        IA   ASOS

&&

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:32 AM CDTRed Flag WarningDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 17 more17 hr

Nearby

High Wind Warnings in Iowa, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.